Hail, Schoolcraft
- When
- August 20, 5:48 PM EST to 5:50 PM EST
- Where
- Schoolcraft County, 1.68 mi NE of Hiawatha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -86.250
Several severe thunderstorms produced damaging wind and large hail over portions of eastern Upper Michigan on the evening of the 20th. The storms formed ahead of an approaching warm front and affected mainly portions of northern Luce County and southern Schoolcraft County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Several severe thunderstorms produced damaging wind and large hail over portions of eastern Upper Michigan on the evening of the 20th. The storms formed ahead of an approaching warm front and affected mainly portions of northern Luce County and southern Schoolcraft County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 20, 3:37 PM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 437 PM EDT FRI AUG 20 2010 .SHORT TERM TO 00Z SUN... UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE UPPER GREAT LAKES AND THIS SHORTWAVE MOVES OUT LATE TONIGHT. WARM FRONT IS TO THE SOUTH OF THE CWA AND APPEARS TO BE HUNG UP RIGHT NOW NEAR ANTIGO WI. THIS WARM FRONT CONTINUES TO KICK OFF SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH THE STUFF ALL ELEVATED OVER THE CWA. SLIGHT RISK APPEARS TO BE WARRANTED FOR THIS EVENING WITH ELEVATED STUFF BEING A CONCERN WITH HAIL AND WIND THE MAIN THREAT WHICH SEEMS REASONABLE AS THERE ARE STEEP MID LEVEL LAPSE RATES IN THE AREA. NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND DEEP MOISTURE MOVING OUT TONIGHT AND THIS PULLS OUT OF THE ERN CWA ON SAT. THE NAM SHOWS MOISTURE PULLING OUT ON SAT ON I300K-I315K SURFACES WITH THE LIFT MOVING OUT SAT MORNING. NAM SEEMS TO HAVE A DECENT HANDLE ON WHAT IS HAPPENING OUT THERE FOR THE MOST PART WITH CONVECTION POPPING UP THIS AFTERNOON AND WILL USE FOR THIS FORECAST. WHAT THIS WILL MEAN IS A LINE OF CONVECTION WILL WORK ITS WAY ACROSS THE CWA TONIGHT AND BE OUT OF THE WESTERN CWA LATE TONIGHT AND THE EAST BY SAT AFTERNOON. MOVED TIMING OF POPS UP A BIT THIS AFTERNOON AND EVENING...THEN CLEARED THEM OUT A BIT QUICKER TONIGHT AND ALSO FOR SAT MORNING. ONE THING I DID WAS PUT IN SOME DRIZZLE FOR SAT MORNING IN FAVORED UPSLOPE AREAS OF MARQUETTE AND ALGER COUNTIES AS THE WIND TURNS NORTH. WITH PLENTY OF LOW LEVEL MOISTURE AROUND...COULD BE SOME DRIZZLE IN THE MORNING DUE TO UPSLOPE AND THE LOW CLOUDS THERE SHOULD HANG AROUND INTO EARLY AFTERNOON BEFORE MIXING OUT WITH HEATING. WARMED TEMPERATURES UP A BIT FOR SAT WITH PLENTY OF SUN OTHERWISE WITH 850 MB TEMPERATURES TO 16C WHICH MIXING THEM DOWN WOULD SUPPORT MID 80S FOR HIGHS IN A FEW PLACES. .LONG TERM /SATURDAY NIGHT THROUGH NEXT FRIDAY/... TROUGH THAT IS CURRENTLY BRINGING UNSETTLED WEATHER TO UPR LAKES THIS AFTN WILL BE REPLACED BY RISING HEIGHTS INTO EARLY NEXT WEEK. ONLY SIGNIFICANT WEATHER IN THE BEGINNING OF THE EXTENDED WILL BE A MODERATE RISK OF RIP CURRENTS FOR MARQUETTE/ALGER AS NW/N WINDS STIR UP WAVES BEHIND THE TROUGH PASSING ACROSS THE AREA THROUGH SAT MORNING. WITH THE RISING HEIGHTS A BOUT OF WELL ABOVE NORMAL TEMPERATURES IS EXPECTED FOR SUNDAY AND MONDAY. WENT FOR HIGHS BOTH DAYS INTO THE 80S. H900-H85 TEMPS AROUND +20C ON MONDAY INDICATE POTENTIAL TO REACH INTO LWR 90S WITH DEEP MIXING. UNLIKE A LOT OF THE WARMTH THIS SUMMER...IT WILL NOT BE HUMID AS H85 DWPNTS FALL WELL BLO ZERO WITH MIXED LAYER DWPNTS LIKELY FALLING OFF INTO THE 40S. SHOULD BE ONLY A MODERATE SRLY WIND SUGGESTING THAT WINDS ALONG LK SUPERIOR AND LK MICHIGAN COULD BE ONSHORE...RESULTING IN SLIGHTY COOLER TEMPS FOR THOSE AREAS...ESPECIALLY IN THE EASTERN HALF OF THE CWA. HIGHER HEIGHTS ARE INTERRUPTED BRIEFLY BY TROUGH MOVING BY IN CNTRL CANADA ON TUESDAY. AS WAS INDICATED BY GUIDANCE YDY...DEEP CONVERGENCE/MOISTURE AND LOW-LEVEL MOISTURE ADVECTION WITH THE TROUGH IS LACKING AND PRIMARY HEIGHT FALLS ARE FOCUSED INTO NRN ONTARIO. SINCE THE AIRMASS OUT AHEAD OF THE TROUGH WILL BE QUITE DRY...DOES NOT LOOK LIKE SIGNIFICANT PCPN CHANCES ARE JUSTIFIED WITH THIS SYSTEM. CONTINUED TO ROLL WITH LOW CHANCE POPS ALONG THE SFC TROUGH AS IT SLIDES THROUGH. A BIT MORE INSTABILITY THAN SHOWN YDY...SO HAVE PUT A CHANCE OF TSRA BACK IN THE FCST. COOLER AND DRY ON WEDNESDAY BEHIND THE TROUGH...THEN MORE DRY WEATHER WITH A GRADUAL WARMING TREND THROUGH FRIDAY AS HEIGHTS BEGIN TO RISE ONCE AGAIN. AT THIS POINT...NEXT CHANCE OF RAIN DOES NOT PUSH BACK INTO THE UPR LAKES UNTIL NEXT WEEKEND. OVERALL...A WEEK WITH MINIMAL PCPN CHANCES. AFTER THE VERY WARM TEMPS ON MONDAY...TEMPS SHOULD END UP NORMAL TO SLIGHTLY ABOVE NORMAL FOR THE REST OF THE WEEK. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... CONFIDENCE IS LOW WITH THIS TAF ISSUANCE AS BOTH SITES HAVE BEEN JUMPING AROUND FOR CIGS THIS MORNING WITH CONVECTION IN THE AREA. THIS WILL CONTINUE TO BE A PROBLEM THIS AFTERNOON BEFORE A FRONT MOVES THROUGH AND PUSHES THE PCPN EAST. CONFIDENCE IS HIGHER TONIGHT FOR LOW CIGS AND FOG THOUGH AS LOW LEVEL MOISTURE REMAINS FOR A WHILE. WILL TAKE A BIT LONGER TOMORROW TO GET IMPROVING CONDITIONS FOR SAT WITH UPSLOPE FLOW AT BOTH SITES...ESPECIALLY AT KSAW. WILL GO WITH IFR AT BOTH SITES SAT MORNING AND HANG ONTO IT THROUGH THE MORNING AS DRIER AIR IS SLOW TO WORK IN FROM THE WEST. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... UNSETTLED WEATHER WILL CONTINUE THROUGH TONIGHT ACROSS THE UPPER GREAT LAKES AS A SLOW MOVING COLD FRONT MOVES TO THE EAST. OUT AHEAD OTHER FRONT...WINDS WILL GUST TO 30 KNOTS LATE THIS AFTERNOON INTO EARLY EVENING...THEN THE WIND COMES DOWN AS THE FRONT MOVES THROUGH. HIGH PRESSURE AND LIGHT WINDS RETURN TO THE LAKE ON SATURDAY AND REMAINS THROUGH MONDAY. MARINE FOG WILL DEVELOP TONIGHT WITH RAIN ON THE LAKE AND SHOULD STAY THROUGH EARLY SAT AFTERNOON. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...07 LONG TERM...JLA AVIATION...07 MARINE...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 416 PM EDT FRI AUG 20 2010 MIZ001>004-007-009>014-084-085-211200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 416 PM EDT FRI AUG 20 2010 /316 PM CDT FRI AUG 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. THE MAIN HAZARD WILL BE HEAVY RAIN. THERE IS A SLIGHT CHANCE THAT STORMS THROUGH MIDNIGHT MAY BE SEVERE WITH A THREAT FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING EAST OF A LINE FROM MUNISING TO ESCANABA. MORE THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT OVER WESTERN UPPER MICHIGAN THEN ON TUESDAY OVER ALL OF WESTERN AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. MIZ005-006-211200- MARQUETTE-ALGER- 416 PM EDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. THE MAIN HAZARD WILL BE HEAVY RAIN. SOME OF THE STORMS THROUGH MIDNIGHT MAY BE SEVERE WITH A THREAT FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING EAST OF A LINE FROM MUNISING TO ESCANABA. MORE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THERE IS A MODERATE RISK OF RIP CURRENTS SATURDAY THROUGH SUNDAY ALONG THE BEACHES OF MARQUETTE AND ALGER COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. LSZ162-240>251-263>267-211200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 416 PM EDT FRI AUG 20 2010 /316 PM CDT FRI AUG 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. THE MAIN THREAT WILL BE HEAVY RAIN. SOME OF THE STORMS ACROSS THE SOUTH HALF OF LAKE SUPERIOR MAY BE SEVERE THROUGH MIDNIGHT...WITH A THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY MORNING OVER EASTERN LAKE SUPERIOR. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. LMZ221-248-250-211200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 416 PM EDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. THE MAIN THREAT WILL BE HEAVY RAIN. SOME OF THESE STORMS MAY BE SEVERE WITH A THREAT FOR DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING...THEN AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1226 PM CDT FRI AUG 20 2010 MIZ010-201830- IRON- 1226 PM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 130 PM CDT... AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF COVINGTON TO IRON RIVER. THESE STORMS WERE MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MINERAL HILLS... TRIANGLE RANCH... BEWABIC STATE PARK... BONE LAKE... CRYSTAL FALLS... WAY DAM... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 604 PM EDT FRI AUG 20 2010 MIZ012-202245- MENOMINEE- 504 PM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 545 PM CDT/645 PM EDT/... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF STEPHENSON...OR 15 MILES NORTH OF MENOMINEE. THIS STORM WAS MOVING NORTHEAST AT 50 MPH. ADDITIONAL STORMS WERE DEVELOPING 20 MILES WEST OF MENOMINEE. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHERN MENOMINEE COUNTY...INCLUDING THE CITIES OF MENOMINEE AND STEPHENSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 635 PM EDT FRI AUG 20 2010 MIZ012-202315- MENOMINEE- 535 PM CDT FRI AUG 20 2010 ...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 615 PM CDT/715 PM EDT/... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF CEDAR RIVER...OR 19 MILES SOUTHWEST OF ESCANABA. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALONG HIGHWAY M-35 SOUTH OF FORD RIVER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
The Marquette radar (KMQT), 110 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The Michigan DNRE reported several large trees down near Blind Sucker Flooding.
A camper was flipped over by thunderstorm winds at Muskallonge State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258741, 258745, 258731, 258737.